Lorraine A. Fitzpatrick, MD, a Mayo Clinic physician, tells WebMD that the news is exciting, but cautions patients about proper doses. "Unfortunately, if you went to the health food store, you might get 10 to 100 times the amount used in this study," she says. "Frequently, we see people taking melatonin and getting side effects or hangovers. They may think they're taking the right dose, but they wake up groggy and not able to function. I encourage all of my patients to talk to their doctors about all of the medications they're taking. Interactions can occur with prescription medications that change the affects of drugs."
Wurtman also offers warnings. "Although melatonin was labeled a dietary supplement by the 1994 Dietary Supplement Act in America, it's really a drug," he says. "It's important to let your physician know you're taking it." While melatonin purchased from the pharmacy or health food store is very safe, Wurtman says, higher doses can cause nightmares and possibly can interact with prescription medications.
Wurtman notes that most older people with insomnia don't have trouble falling asleep, because they're exhausted from not sleeping the night before.
"Their trouble is staying asleep," He says. For these people, low doses of melatonin may be the answer. Wurtman suggests looking for pills that contain the recommended dose of 0.3 mg. Many health food stores, he says, carry pills with much larger doses, so the tablets may require splitting.
- The body naturally secretes melatonin at night, but as people age, melatonin levels decrease and may cause interrupted sleep.
- Taking low doses of melatonin -- only 0.3 mg -- can help insomniacs sleep through the night, according to a new study, but doses that are too high will not work as well.
- Experts advise that people should consult with their physicians before taking the supplement.